Thunderstorm Wind, Roger Mills
- When
- August 9, 8:05 PM CST
- Where
- Roger Mills County, 6 mi SW of Cheyenne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.549, -99.746
A widespread damaging wind event occurred over a large portion of Oklahoma beginning late on the 9th and continuing into the early morning hours of the 10th. A stationary front located over southern Oklahoma was reinforced by an outflow boundary that moved south out of Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A widespread damaging wind event occurred over a large portion of Oklahoma beginning late on the 9th and continuing into the early morning hours of the 10th. A stationary front located over southern Oklahoma was reinforced by an outflow boundary that moved south out of Kansas. Another stronger cold front moved from northwest to southeast through the northern half of Oklahoma. Thunderstorms developed over far southeast Oklahoma by late afternoon, moving off into eastern Oklahoma soon after. More widespread thunderstorms developed into northern and western Oklahoma with the strengthening of the low-level jet and aid from a well-timed jet streak moving overhead. The thunderstorms merged into a complex as they moved east. Severe wind gusts were reported from Roger Mills county in western Oklahoma to Hughes county in central Oklahoma. The most severe portion of the complex moved over northern Oklahoma, southern Logan, and southern Lincoln counties. Fairly widespread wind damage was reported over northern Oklahoma City. Later that evening, another complex of storms moved south out of Kansas into northern Oklahoma. A wind gust to 66 mph was measured near Ponca City. No damage was reported with the wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 1:34 PM CST, 6 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT TUE AUG 9 2011
.DISCUSSION...
ISOLATED STORMS WILL BE POSSIBLE THIS AFTN/EARLY EVENING NEAR THE
FRONT THAT EXTENDED FROM NEAR ADA... TO NEAR WICHITA FALLS AND
QUANAH EARLY THIS AFTERNOON. IF STORMS DEVELOP... STRONG WINDS WILL
BE A CONCERN. AN AREA OF SHOWERS/STORMS COULD ALSO DEVELOP IN THE
PANHANDLES IN UPSLOPE FLOW. THESE STORMS COULD MOVE INTO WESTERN
PORTIONS OF THE FA THIS EVENING. AN MCS DEVELOPING IN THE HIGH
PLAINS OF NE/KS COULD ALSO MOVE INTO PORTIONS OF THE FA OVERNIGHT
INTO WEDNESDAY. THE DEVELOPMENT OF AN MCS COULD BE AIDED BY A
MID-LEVEL SHORTWAVE THAT WILL ALSO BRING A COLD FRONT INTO THE FA
WEDNESDAY. CLOUD COVER AND FRONTAL PASSAGE ALONG WITH MAYBE RAIN
WILL HELP HOLD THE TEMPS DOWN A BIT ONCE AGAIN WEDNESDAY ACROSS A
GOOD PART OF THE FA.... EXCEPT IN SOUTHERN OK/WESTERN NORTH TEXAS
WHERE HOT TEMPERATURES ARE EXPECTED AGAIN TOMORROW AFTN. WILL ALLOW
THE HEAT ADVISORY FOR CENTRAL PORTIONS OF THE FA DROP THIS EVENING
BUT CONTINUE WITH THE ADVISORY IN SOUTHERN PORTIONS OF THE FA FOR
THE NEXT FEW DAYS WHERE A COOL OFF IS LESS LIKELY TO OCCUR.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK.
MOST OF THE ACTIVITY WILL BE OVERNIGHT WITH THUNDERSTORM COMPLEXES.
HOWEVER... ADDITIONAL SHOWERS/STORMS MAY DEVELOP IN AFTN HOURS DUE
TO ANY OUTFLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION. MODELS SHOW
ANOTHER COLD FRONT MOVING ACROSS THE FA SATURDAY WHICH COMBINED WITH
RAIN/CLOUDS WILL CONTINUE TO KEEP THE TEMPERATURES FROM HEATING UP
TO THE VERY HOT/EXCESSIVE HEAT CONDITIONS WE HAVE SEEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 74 100 73 95 / 20 20 20 20
HOBART OK 74 104 73 100 / 20 10 20 20
WICHITA FALLS TX 79 108 78 106 / 10 10 20 10
GAGE OK 70 96 66 93 / 30 20 20 20
PONCA CITY OK 70 90 69 88 / 50 50 30 20
DURANT OK 77 103 76 104 / 10 10 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ018>032.
HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR OKZ033>048-050>052.
TX...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR TXZ083>090.
&&
09/25HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT TUE AUG 9 2011
OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
635 PM CDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
TONIGHT. WHILE ORGANIZED AREAS OF SEVERE WEATHER ARE NOT EXPECTED...
A FEW STORMS COULD BE SEVERE.
DISCUSSION...
A STATIONARY FRONT LOCATED ACROSS SOUTHERN OKLAHOMA INTO WESTERN
NORTH TEXAS WAS PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS THIS
EVENING. A FEW OF THE STORMS COULD PRODUCE BRIEF STRONG TO SEVERE
WIND GUSTS. THIS ACTIVITY IS EXPECTED TO WEAKEN LATER THIS EVENING
AS SURFACE TEMPERATURES COOL AND THE AIR BECOMES MORE STABLE.
MEANWHILE... STRONG TO SEVERE STORMS LOCATED OVER THE TEXAS
PANHANDLE MAY MOVE INTO PORTIONS OF WESTERN OKLAHOMA LATER THIS
EVENING. AGAIN... A FEW OF THESE STORMS COULD ALSO GENERATE STRONG
TO SEVERE WINDS.
FINALLY... A THIRD GROUP OF STORMS THAT WERE OCCURRING OVER PORTIONS
OF NORTHEAST COLORADO AND NORTHERN KANSAS WILL CONTINUE TO TRACK TO
THE SOUTHEAST THROUGH THE EVENING. IF A FEW OF THESE STORMS DO
MANAGE TO REACH PORTIONS OF NORTHERN OKLAHOMA LATE TONIGHT... THEY
COULD ALSO PRODUCE STRONG WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTER REACHING THE TRIPLE DIGITS IN MOST AREAS THIS AFTERNOON...
TEMPERATURES OVER THE REGION WILL REMAIN WARM THROUGH THE EVENING IN
THOSE LOCATIONS NOT AFFECTED BY SHOWERS AND THUNDERSTORMS. A HEAT
ADVISORY REMAINS IN EFFECT.
THE HOT AND DRY WEATHER... ALONG WITH OCCASIONAL LIGHTNING
STRIKES... WILL CONTINUE THE HIGH FIRE DANGER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
LOW TO MODERATE THUNDERSTORM CHANCES WILL PERSIST INTO THE
WEEKEND... WITH THE POSSIBILITY OF STORMS DEVELOPING NEAR ANY
OUTFLOW BOUNDARIES OR WEAK FRONTS. ADDITIONAL STORMS DEVELOPING OVER
THE WESTERN HIGH PLAINS COULD ALSO APPROACH THE AREA DURING THE
OVERNIGHT HOURS.
OTHER HAZARDOUS WEATHER...
THE HOT AIRMASS WILL PERSIST IN MUCH OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS AND REDEVELOP FARTHER NORTH LATER THIS WEEK.
DRY VEGETATION WILL KEEP WILDFIRE POTENTIAL HIGH IN LOCATIONS THAT
DO NOT RECEIVE SIGNIFICANT RAIN THIS WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT TUE AUG 9 2011
OKZ047-092300-
JOHNSTON OK-
530 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.
AT 530 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TISHOMINGO...
MOVING SOUTH AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3412 9648 3411 9650 3413 9658 3415 9660
3414 9662 3415 9661 3418 9672 3428 9682
3431 9661
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 601 PM CDT TUE AUG 9 2011 OKZ047-051-092330- JOHNSTON OK-MARSHALL OK- 601 PM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MARSHALL COUNTIES. AT 601 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED NEAR RAVIA AND NEAR MANNSVILLE...MOVING SOUTHEAST AT 5 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3425 9658 3400 9691 3415 9697 3437 9672 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 632 PM CDT TUE AUG 9 2011 OKZ046-047-051-100000- CARTER OK-JOHNSTON OK-MARSHALL OK- 632 PM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON AND MARSHALL COUNTIES. AT 632 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF MANNSVILLE...MOVING SOUTH AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3418 9700 3422 9684 3403 9675 3401 9696 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT TUE AUG 9 2011
OKZ014-021-100200-
ROGER MILLS OK-BECKHAM OK-
825 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
AT 825 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF REYDON...MOVING EAST AT 45 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3583 10000 3580 9938 3556 9938 3555 9936
3517 9936 3518 10001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT TUE AUG 9 2011
OKZ014-021-100230-
ROGER MILLS OK-BECKHAM OK-
858 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
AT 858 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
DEMPSEY...MOVING EAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3550 10001 3570 10000 3567 9938 3556 9938
3555 9936 3512 9936 3511 9942 3514 10001
84SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT TUE AUG 9 2011
OKZ004-009-100215-
ELLIS OK-HARPER OK-
905 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.
AT 905 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF ROSSTON...MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3701 9955 3700 9944 3696 9943 3689 9938
3686 9933 3682 9929 3660 9930 3659 10001
3680 10002 3700 10001 3701 10000
84The Altus AFB radar (KFDR), 149 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
21 thunderstorm wind. Local standard time, as filed.
Several tree limbs were downed. Monetary damages were estimated.
No damage was reported with the wind gust.
A few tree limbs and street signs were blown down. Monetary damages were estimated.
No damage was reported with the wind gust.
Widespread tree, fence, and power line damage occurred near and north of Edmond, continuing to the northeast. Part of the roof at the Kickingbird Cinema at Danforth Road and Kelly Avenue was ripped off. Pieces of the roof were strewn all over the parking lot. The steeple at Waterloo Baptist Church was sheared off. Trees up to ten inches in diameter were blown down. The highest concentration of downed power poles/lines was near Broadway Street and Coffee Creek Road. Up to 10,000 residents were without power for several hours. Several street signs were also blown down, including traffic lights. Monetary damage estimates were not available.
Widespread tree damage continued northeast of Arcadia. Monetary damages were estimated.
Trees 6 to 8 inches in diameter were blown down along with minor street sign damage. Monetary damage estimates were not available.
Numerous trees were blown down and one power pole was snapped. Metal outbuildings were damaged as well. Monetary damage estimates were not available.
A manufactured home a quarter mile north of Allen was overturned. Three residents were inside, with one being injured slightly. Several sheet metal buildings were damaged. Several power poles/lines were downed. Monetary damages were estimated.
The top of a barn was ripped off and thrown across the road. Several trees and power poles were blown down. Local rain gauges measured up to four inches at this location. Monetary damage estimates were not available.
A couple of trees were blown across the roadway. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343492, 343496, 343500, 343504, 343512, 343514, 343517, 343518, 343519, 343523, 343525, 343529, 343530, 343532, 343533, 343538, 343564, 343543, 343547, 343548, 343550.